Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 95, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 5, 2003, 5:20 PM CDT for McDonough County, Warren County, Illinois. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2003, 5:20 PM CDT (22:20 UTC)
- Expired
- Jul 5, 2003, 6:10 PM CDT
- In force
- 50 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties McDonough County, IL, Warren County, IL
The radar
The Quad Cities radar (KDVN), 106 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2634 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
939 WUUS53 KDVN 052220 SVRDVN ILC109-187-052310- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 520 PM CDT SAT JUL 5 2003 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS SOUTHERN WARREN COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 610 PM CDT * AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 4 MILES NORTH OF GOOD HOPE...OR 10 MILES NORTHWEST OF BUSHNELL...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... 7 MILES SOUTHEAST OF ROSEVILLE BY 525 PM CDT. PRAIRIE CITY BY 545 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN THE QUAD CITIES. LAT...LON 4065 9082 4049 9070 4065 9023 4087 9039 $$ 12
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:45 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 5, 3:45 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 345 PM CDT SAT JUL 5 2003 18Z SURFACE ANALYSIS HAD WEAK FRONTAL BOUNDARY FROM JUST N OF DVN TO SOUTH OF DSM TO NEAR OMA. AIRMASS SOUTH OF BOUNDARY QUITE UNSTABLE WITH LAPS CAPES JUST OVER 3000 J/KG BY 20Z. VISIBLE SAT IMAGE SHOWING SOME ENHANCED CU ALONG THE MO BORDER...BUT SO FAR NO CONVECTION HAS MANAGED TO TAKE OFF. TSRA OVER NERN NE STARTING TO INTENSIFY LATE THIS AFTERNOON AS APROACHING S/W INTERACTS WITH SURFACE BOUNDARY. EXPECT THIS CONVECTION TO SPREAD EAST AND INCREASE IN COVERGAGE AS LLJ COMES INTO PLAY BY LATE EVENING. BASED ON CURRENT POSITION OF THE CONVECTION...E/W BOUNDARY AND E/W OREINTATION OF MID LEVEL THICKNESS PATTERN...EXPECT AREAS NORTH OF I 80 TO HAVE THE BEST POTENTIAL FOR TSRA AND WILL CONTINUE LIKELY POPS. POPS SOUTH OF I80 WERE BUMPED UP TO CHANCE CATEGORY...WITH MODELS HOLDING STRONGER CAP WEST CWA...PROVIDING POTENTIAL FOR SOME SCATTERED TSRA SOUTH OF THE MAIN CLUSTER. THERE WILL BE POTENTIAL FOR SOME LOCALLY HEAVY RAINS AND WILL MENTION IN ZFP. OVERNIGHT SHIFTS WILL HAVE TO WATCH AREA BTWN ALO AND DBQ WHERE HEAVIEST QPF OCCURRED LAST NIGHT. ONE HOUR FFG VALUES IN THIS REGION ARE AROUND 1.3 INCHES. FURTHER SOUTH ONE HOUR FFG VALUES INCREAS TO AROUND 3 INCHES. HOWEVER...WILL NOT ISSUE ANY FLOOD HEADLINES ATM THINKING THAT MCS TONIGHT WILL BE PROGRESSIVE AS LOW LLJ VEERS TO THE WEST BY EARLY SUNDAY MORNING. CHANCE POPS WILL BE CONTINUED THROUGH THE DAY SUNDAY FOR LEFTOVER MORNING CONVECTION...AND POSSIBILITY OF OUTFLOW INDUCED CONVECTION DURING THE AFTERNOON/EVENING. SURFACE LOW/COLD FRONT MOVING THROUGH NORTHERN PLAINS SUNDAY NIGHT WILL PROVIDE ANOTHER FOCUS FOR CONVECTION DURING THE OVERNIGHT HOURS. PER DAY2 OUTLOOK WILL BEEF UP WORDING FOR NORTHERN HALF OF CWA...BUT KEEP POPS IN THE CHANCE CATEGORY FOR NOW. FRONT SETTLES IN OVER SRN IA/NRN MO FOR THE REMAINDER OF THE SHORT TERM PERIOD...KEEPING A THREAT OF SCT TSRA OVER AREA THROUGH THE PERIOD. TEMP FORECAST WILL BE DEPENDENT OF LOCATION OF TSRA AND RESULTING BOUNDARIES...THE NEXT COUPLE OF DAYS. GENERALLY PREFERRED THE WARMER META TEMPS. SOME UNCETAINTY IN THE EXTENDED PERIOD WITH GFS HAVING LITTLE RUN TO RUN CONTINUITY TOWARD THE END OF THE PERIOD. AS A RESULT HAVE LEFT THE CURRENT FORECAST PRETTY MUCH INTACT WITH THE EXCEPTION OF WEDNESDAY. BOTH THE 00Z AND 06Z GFS ALONG WITH THE UKMET SUGGEST THAT THE BOUNDARY SETTLE OVER MO TUESDAY NIGHT. THEREFORE HAVE REMOVED MENTION OF TSRA OVER THE NRN HALF OF CWA DURING THE DAY. 00Z GFS WOUND UP A DECENT SURFACE LOW OVER THE NRN PLAINS FRIDAY/SATURDAY. HOWEVER THE 06Z RUN SHOWS NO SIGN OF THIS FEATURE. WILL DISCOUNT THE 00Z RUN FOR NOW AND KEEP LATE WEEK DRY. DVN... IA...NONE. IL...NONE. MO...NONE. DLF
Hazardous weather outlook, Jul 5, 4:39 PM CDT, 41 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-061000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 439 PM CDT SAT JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT... ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS EVENING...ALONG AND SOUTH OF HIGHWAY 34. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. AFTER MIDNIGHT...A THUNDERSTORM COMPLEX IS FORECAST TO MOVE EAST OUT OF WESTERN IOWA. SEVERE STORMS WILL BE POSSIBLE ALONG AND NORTH OF INTERSTATE 80. THE MAIN THREAT WILL BE DAMAGING WINDS UP TO 80 MPH. HEAVY RAIN IS ALSO LIKELY DUE TO HIGH MOISTURE LEVELS IN THE ATMOSPHERE. THE HEAVY RAIN COULD RESULT IN SOME LOCALIZED FLOODING...ESPECIALLY ALONG THE HIGHWAY 20 CORRIDOR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THE THUNDERSTORM COMPLEX THAT DEVELOPS TONIGHT WILL AFFECT THE AREA THROUGH MID DAY SUNDAY. ANOTHER ROUND OF SEVERE STORMS WILL BE POSSIBLE SUNDAY NIGHT AS A COMPLEX OF THUNDERSTORMS DROPS OUT OF SOUTHEAST MINNESOTA...THROUGH THE MID MISSISSIPPI RIVER VALLEY. THE GREATEST POTENTIAL FOR SEVERE STORMS WILL AGAIN BE NORTH OF INTERSTATE 80. THERE IS A POTENTIAL FOR DAMAGING WINDS AND ISOLATED TORNADOES. THUNDERSTORMS WILL CONTINUE TO THREATEN THE REGION MONDAY THROUGH WEDNESDAY...AS A FRONTAL BOUNDARY STALLS ACROSS SOUTHERN IOWA AND NORTHERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED LATE TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED SUNDAY NIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DVN DLF
In the hours before
Local storm report, Jul 5, 12:09 PM CDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1209 PM CDT SAT JUL 05 2003
A LINE OF STRONG TO SEVERE THUNDERSTORMS WHICH DEVELOPED
DURING THE EARLY MORNING HOURS PRODUCED DAMAGE MAINLY
NORTH OF INTERSTATE 80.
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0332 AM FAIRBANK IA WIND DAMAGE
07/04/03 BUCHANAN LOTS OF 4-5
0125 AM FAIRBANK IA 60 MPH TSTM GUST
07/05/03 BUCHANAN REPORTED BY COOPERATIVE
OBSERVER.
0130 AM MT AUBURN IA 60 MPH TSTM GUST
07/05/03 BENTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0132 AM VINTON IA 60 MPH TSTM GUST
07/05/03 BENTON LARGE TREES DOWNED BY
WIND GUSTS. REPORTED BY
STORM SPOTTER.
0137 AM FAIRBANK IA 60 MPH TSTM GUST
07/05/03 BUCHANAN REPORTED BY STORM
SPOTTER.
0145 AM CEDAR RAPIDS IA WIND DAMAGE
07/05/03 LINN POWER LINES DOWN IN
SOUTHEAST SECTION OF
CEDAR RAPIDS. RELAYED
BY KGAN TV.
0148 AM VINTON IA 75 MPH TSTM GUST
07/05/03 BENTON REPORTED BY STORM
SPOTTER.
0150 AM CEDAR RAPIDS IA WIND DAMAGE
07/05/03 LINN REPORT OF A FIVE INCH
DIAMETER LIMB DOWN ON
POWER LINE. RELAYED BY
KGAN TV.
0155 AM VINTON IA 64 MPH TSTM GUST
07/05/03 BENTON MEASURED BY AWOS
EQUIPMENT.
0200 AM OXFORD IA 70 MPH TSTM GUST
07/05/03 JOHNSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0200 AM SOLON IA WIND DAMAGE
07/05/03 JOHNSON POWER OUTAGES BETWEEN
SOLAN AND NORTH LIBERTY
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0200 AM ATKINS IA WIND DAMAGE
07/05/03 BENTON TWO TO THREE INCH
DIAMETER TREE BRANCHES
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0210 AM NORTH LIBERTY IA 40 MPH TSTM GUST
07/05/03 JOHNSON REPORTED BY STORM
SPOTTER.
0210 AM NORTH LIBERTY IA 40 MPH TSTM GUST
07/05/03 JOHNSON REPORTED BY STORM
SPOTTER.
0230 AM MONTICELLO IA 60 MPH TSTM GUST
07/05/03 JONES POWER LINES AND TREE
LIMBS DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0230 AM 7 W MONTICELLO IA .75 INCH HAIL
07/05/03 JONES
0240 AM 2 S WYOMING IA 1.75 INCH HAIL
07/05/03 JONES REPORTED BY STORM
SPOTTER.
0240 AM WYOMING IA 60 MPH TSTM GUST
07/05/03 JONES REPORTED BY STORM
SPOTTER.
0245 AM HOPKINTON IA WIND DAMAGE
07/05/03 DELAWARE PHONE LINE AND POWER
LINE DOWN. DAMAGE
REPORT WAS DELAYED.
REPORTED BY EMERGENCY
MANAGEMENT.
0255 AM MAQUOKETA IA .75 INCH HAIL
07/05/03 JACKSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0259 AM 3 E EPWORTH IA WIND DAMAGE
07/05/03 DUBUQUE TREE DOWN AND BLOCKING
OLD HIGHWAY ROAD.
REPORTED BY EMERGENCY
MANAGEMENT.
0300 AM ANDREW IA WIND DAMAGE
07/05/03 JACKSON TREE LIMBS AND POWER
LINES DOWN. REPORTED BY
PUBLIC.
0307 AM DUBUQUE IA WIND DAMAGE
07/05/03 DUBUQUE LOTS OF TREES DOWN IN
THE CITY BETWEEN 2:54
AND 3:07 A.M..
REPORTED BY EMERGENCY
MANAGEMENT.
0312 AM GREEN IS IA WIND DAMAGE
07/05/03 JACKSON TREE LIMBS AND POWER
LINES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0322 AM 2 N THOMSON IL 50 MPH TSTM GUST
07/05/03 CARROLL REPORTED BY STORM
SPOTTER.
0323 AM PARKVIEW IA 60 MPH TSTM GUST
07/05/03 SCOTT SIX INCH DIAMETER TREE
LIMB DOWN. REPORTED BY
OFF-DUTY NWS EMPLOYEE.
0330 AM PORT BYRON IL WIND DAMAGE
07/05/03 ROCK ISLAND NUMEROUS REPORTS OF
POWER OUTAGES ACROSS
NORTHERN SECTION OF THE
COUNTY. WINDS WERE
ESTIMATED AT 60 MPH.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0335 AM CAMANCHE IA WIND DAMAGE
07/05/03 CLINTON POWER LINES DOWN. WIND
ESTIMATED AT 60 MPH.
REPORTED BY STORM
SPOTTER.
0335 AM PEARL CITY IL 45 MPH TSTM GUST
07/05/03 STEPHENSON VERY HEAVY RAIN WITH
PONDING OF WATER ON
GOLD MINE ROAD REPORTED
BY STORM SPOTTER.
0358 AM FREEPORT IL 60 MPH TSTM GUST
07/05/03 STEPHENSON INTERMITTENT POWER
OUTAGES ALSO. REPORTED
BY STORM SPOTTER.
0400 AM SHANNON IL NON SVR WIND DAMAGE
07/05/03 CARROLL NUMEROUS LIMBS DOWN IN
CITY. PART OF A ROOF
BLOWN OFF A HOUSE THAT
WAS UNDER CONSTRUCTION.
REPORTED BY FIRE AND
RESCUE.
0412 AM FREEPORT IL WIND DAMAGE
07/05/03 STEPHENSON MOBILE HOME OVERTURNED
AND 8 INCH DIAMETER
TREE LIMBS DOWNED.
REPORTED BY EMERGENCY
MANAGEMENT.
0412 AM 3 SE PEARL CITY IL WIND DAMAGE
07/05/03 STEPHENSON *** 1 INJ ***
FALLEN TREE BRANCH AT
CAMP GROUND PINNED A
CAMPER. REPORTED BY
EMERGENCY MANAGEMENT.
0412 AM FREEPORT IL WIND DAMAGE
07/05/03 STEPHENSON WIRES DOWN AT FREEPORT,
NUMEROUS REPORTS OF
LIMBS DOWN ACROSS THE
COUNTY. REPORTED BY
EMERGENCY MANAGEMENT.
0415 AM DUBUQUE IA URBAN FLOODING
07/05/03 DUBUQUE STREET FLOODING ON LOW
LYING AREAS OF WHITE
STREET. REPORTED BY
EMERGENCY MANAGEMENT.Local storm report, Jul 5, 12:44 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1244 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 AM MT AUBURN IA 60 MPH TSTM GUST
07/05/03 BENTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0132 AM VINTON IA 60 MPH TSTM GUST
07/05/03 BENTON LARGE TREES DOWNED BY
WIND GUSTS. REPORTED BY
STORM SPOTTER.
0137 AM FAIRBANK IA 60 MPH TSTM GUST
07/05/03 BUCHANAN REPORTED BY STORM
SPOTTER.
0148 AM VINTON IA 75 MPH TSTM GUST
07/05/03 BENTON REPORTED BY STORM
SPOTTER.
0155 AM VINTON IA 64 MPH TSTM GUST
07/05/03 BENTON MEASURED BY AWOS
EQUIPMENT.
0200 AM ATKINS IA WIND DAMAGE
07/05/03 BENTON TWO TO THREE INCH
DIAMETER TREE BRANCHES
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0210 AM NORTH LIBERTY IA 40 MPH TSTM GUST
07/05/03 JOHNSON REPORTED BY STORM
SPOTTER.
0255 AM MAQUOKETA IA .75 INCH HAIL
07/05/03 JACKSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0300 AM ANDREW IA WIND DAMAGE
07/05/03 JACKSON TREE LIMBS AND POWER
LINES DOWN. REPORTED BY
PUBLIC.
0312 AM GREEN IS IA WIND DAMAGE
07/05/03 JACKSON TREE LIMBS AND POWER
LINES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0335 AM PEARL CITY IL 45 MPH TSTM GUST
07/05/03 STEPHENSON VERY HEAVY RAIN WITH
PONDING OF WATER ON
GOLD MINE ROAD REPORTED
BY STORM SPOTTER.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 3:17 AM CDT | Severe Thunderstorm Warning | DVN | Rock Island | 43 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.